Kansas, 2017

Flash Flooding in Kansas, July 27, 2017

July 27, 2017 · NWS EAX · 3 events in 3 counties and zones

On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding. Some of the heaviest rain hit some of the most vulnerable parts of the city, namely Indian Creek near the Kansas and Missouri state line. in this location between 5 to 7 inches of rain fell over a roughly 3 hour period, causing Indian Creek at State Line Road to rise to 27.96 feet, a new record for that location. The result was businesses in that area becoming inundated with several feet of running water. Numerous car dealerships saw much of their merchandise go underwater at that location. A strip mall consisting of a restaurant among other businesses had water at least 6 feet deep. The restaurant owners tried to salvage their business, but had to flee to the roof in order to escape the rising waters around them. Local news televised a dramatic water rescue of the restaurant owners via motorized raft. Another site that had record flooding as a result of this event was Tomahawk Creek at Roe Avenue in Leawood. Tomahawk Creek crested at 20.81 feet, which was a new record for that location. Numerous city vehicles were damaged or destroyed when a lot near the creek containing those vehicles flooded. Across the rest of the KC metro area roughly 5 to 7 inches of rain fell, resulting in other numerous water rescues. For more information regarding this event see the following website: https://www.weather.gov/eax/July26-272017MajorFloodingAcrossKansasCityMetro .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 27, 2:45 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 27, 2:45 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT Thu Jul 27 2017

.Discussion...
Issued at 345 AM CDT THU JUL 27 2017

Very heavy rain is tracking across extreme eastern KS into
western MO this morning where a rather strong low-level jet has
been feeding copious amounts of moisture into a cold front that is
slowly making its way southward. Widespread rainfall amounts of 3
to 5 inches have fallen across the entire KC metro eastward into
Lafayette County, with some reports over 7 inches. Flash flooding
is ongoing and will remain a problem for a few more hours.

Heaviest precipitation will gradually shift southeast into areas
south and east of KC early through sunrise and lose some of its
punch as the LLJ starts to veer and convergence weakens. A few
showers and storms could redevelop this afternoon mainly south of
a Harrisonville to Macon line where there will be some lingering
weak instability, but shear will be weak and these storms are
unlikely to be strong.

Cold front will continue making its way southward into the Ozarks
tonight while a large area of high pressure builds into the Upper
Midwest. This feature will maintain its hold on much of the area
for several days as the upper level pattern will undergo very
little change into early next week. The result will be a prolonged
stretch of cooler than average temperatures with highs in the 80s
through Wednesday with comfortable humidity levels. Precipitation
chances will be low to none through the period.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1215 AM CDT THU JUL 27 2017

Forecast on track for continued SHRA and TSRA overnight although
further south than previously thought. Some IFR cigs and vsbys in
heavier showers and residual fog in early morning possible. By
later in the am expect MVFR to VFR conditions. Winds will remain
light from the north or northeast today.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT this morning for KSZ057-103>105.

MO...Flash Flood Watch until 7 AM CDT this morning for MOZ028>030-
     037>039-043-044.

&&

Discussion...Hawblitzel
Aviation...Adolphson
Hazardous weather outlook, Jul 26, 11:57 AM CST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Wed Jul 26 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1257 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Dangerous heat is possible again today, mainly south of Highway 50.
 Strong storms are possible this evening across northeastern KS and
 northern MO. Flash flooding is possible this evening and overnight
 across northern MO.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 27, 1:30 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     FLASH FLOOD      2 SSW KANSAS CITY       39.08N 94.59W
07/27/2017                   JACKSON            MO   LAW ENFORCEMENT

            WATER OVER INTERSTATE 35 AT BROADWAY.

0229 AM     FLASH FLOOD      2 E KANSAS CITY         39.10N 94.53W
07/27/2017                   JACKSON            MO   LAW ENFORCEMENT

            WATER RESCUE AT 12TH AND JACKSON. 2
            OCCUPANTS IN VEHICLE.

&&
Local storm report, Jul 27, 1:34 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLASH FLOOD      5 WNW RAYTOWN           39.04N 94.54W
07/27/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE AT CLEVELAND AND EMANUEL
            CLEAVER II BLVD.

&&
Local storm report, Jul 27, 2:38 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     FLASH FLOOD      7 W RAYTOWN             39.00N 94.59W
07/27/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE AT 72ND AND WORNALL.

&&
Local storm report, Jul 27, 2:51 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLASH FLOOD      HIGGINSVILLE            39.08N 93.72W
07/27/2017                   LAFAYETTE          MO   FIRE DEPT/RESCUE

            NEARLY EVERY ROAD IN LAFAYETTE COUNTY IS
            EXPERIENCING FLOODING. LAW ENFORCEMENT
            REPORTS FLOODING IN SPOTS THAT HAVE NEVER
            FLOODED BEFORE.

0330 AM     FLASH FLOOD      2 E ODESSA              39.00N 93.92W
07/27/2017                   LAFAYETTE          MO   FIRE DEPT/RESCUE

            CITIZEN RESCUED FROM THE TOP OF A CAR SWEPT
            INTO A DITCH.

&&
Local storm report, Jul 27, 2:52 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     FLASH FLOOD      5 S KANSAS CITY         39.02N 94.57W
07/27/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE AT 58TH AND TROOST.

&&
Local storm report, Jul 27, 3:06 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     FLASH FLOOD      8 W RAYTOWN             38.99N 94.60W
07/27/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WARD PARKWAY IMPASSIBLE.

&&

The radar

The Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wyandotte

When
July 27, 3:23 AM CST to 6:23 AM CST
Where
Wyandotte County, 2.98 mi SE of Turner to 3.49 mi ESE of Turner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.050, -94.660

Interstate 35 was closed at Lamar Ave and Roe Ave due to flooding.

Flash Flood, Johnson

When
July 27, 4:00 AM CST to 9:00 AM CST
Where
Johnson County, 1.42 mi S of Leawood to 2.17 mi SSW of Leawood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.929, -94.619

Tomahawk Creek at Roe Avenue reached a record crest of 20.81 feet and caused several houses and business to be flooded. The city of Leawood lost several service vehicles in a compound near the creek's banks. The value of these losses were not provided.

Flash Flood, Linn

When
July 27, 8:33 AM CST to 9:33 AM CST
Where
Linn County, 4.22 mi ESE of Prescott to 7.21 mi WSW of Blue Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.050, -94.627

Linn County 911 dispatch reported multiple roads across the county were closed due to water flowing over the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714990, 714991, 716426.